Iowa, 2009

Hail and Damaging Winds in Iowa, June 27, 2009

June 27, 2009 · NWS DVN · 18 events in 7 counties and zones

A strong cold front plowed eastward through eastern Iowa and northern Illinois during the late afternoon and evening hours of June 27 triggering a line of severe thunderstorms. but also saw wind gusts in excess of 60 mph which caused numerous reports of tree damage and downed some utility poles and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front plowed eastward through eastern Iowa and northern Illinois during the late afternoon and evening hours of June 27 triggering a line of severe thunderstorms. Several areas not only received torrential downpours of rain...but also saw wind gusts in excess of 60 mph which caused numerous reports of tree damage and downed some utility poles and power lines. One of the stronger storms hit just southeast of Walnut Grove, IL destroying a barn and a grain bin. In addition, hail 1.25 inches in diameter fell just north of Burlington, IA. Prior to all the wild weather, hazy, hot, and humid conditions prevailed across the region, with high temperatures ranging from the upper 80s north to upper 90s south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 12:30 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 12:30 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT SAT JUN 27 2009

.SYNOPSIS...
A COLD FRONT IS MAKING STEADY PROGRESS THROUGH IOWA AS OF NOON...AND
DEWPOINTS HAVE QUICKLY RECOVERED TO THE LOWER TO MID 70S OVER THE
SOUTHERN HALF OF IOWA.  THESE WILL LIKELY CONTINUE TO SPREAD NORTH
AND EAST AHEAD OF THE FRONT THE REMAINDER OF THE AFTERNOON.  THIS IS
KEY...AS IT WILL ESTABLISH 2000 TO 4000 CAPE OVER THE CWA BY LATE
AFTERNOON. TEMPERATURES ARE WELL ON THERE WAY TO REACHING THE UPPER
80S TO LOWER 90S.  BEHIND THE FRONT...SHARPLY DRIER AIR AND
MODERATELY COOLER AIR IS FOUND THROUGHOUT THE DAKOTAS.  THUS...AFTER
TONIGHTS STORMS...WE SHOULD BE IN FOR AN OUTSTANDING STRETCH OF
PLEASANT WEATHER...WITHOUT THE WIDESPREAD USE OF AIR CONDITIONERS.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING AT THE START
OF THE PERIOD...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER.
PRIOR TO THAT...THE STORMS WILL HAVE SWEPT THROUGH EASTERN IOWA.
PARAMETERS CONTINUE TO SUGGEST BOWING LINE SEGMENTS AND A FEW
SUPERCELLS PRODUCING ORGANIZED STRONG WINDS...AND ISOLATED HAIL UP
TO 1 INCH IN DIAMETER.  THE TORNADO THREAT LOOKS LOW...AND WOULD BE
RESTRICTED TO A QUICK SPIN UP ON MESOSCALE BOUNDARIES AND STORM
INTERACTIONS.  WIND GUSTS OF 60 TO 70 MPH APPEAR QUITE LIKELY IN THE
EXPECTED BOWING SEGMENTS. TONIGHT WILL SEE THESE STORM QUICKLY MOVE
EAST...AND AN UPDATE TO COMPLETELY DRY OUT THE FORECAST IS LIKELY BY
MID EVENING. AFTER THIS...DRY AND MORE TEMPERATE AIR WILL SWEEP
IN...WITH EXCEPTIONALLY PLEASANT WEATHER IN STORE FOR AN EXTENDED
PERIOD OF TIME.
 ...ERVIN...

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
A PLEASANT STRETCH OF WEATHER EXPECTED FOR THIS ENTIRE TIME FRAME.
CLOSED LOW SETS UP SHOP OVER THE GREAT LAKES REGION AND REMAINS
THERE FOR MUCH OF THIS UPCOMING WEEK. THIS PUTS THE DVN CWA IN THE
COOLER AND DRIER NORTHWEST FLOW WITH THE BULK OF THE CLOUDS AND
SHOWERY WEATHER WELL TO OUR NORTHEAST UNDER THE LOW. NOTICED THE GFS
HAS BACKED OFF ON RAMMING THE HEAT BACK INTO THE REGION BY THE END
OF NEXT WEEK. GFS NOW SIMILAR TO THE ECMWF KEEPING THE REGION IN THE
NORTHWEST FLOW. WILL HAVE A DRY FORECAST THIS ENTIRE PERIOD WITH
CLEAR NIGHTS AND MOSTLY SUNNY DAYS. MAY BE A LITTLE MORE INSTABILITY
CUMULUS CLOUDS DURING THE AFTERNOON IN OUR NORTHEAST CWA DURING THE
WEEK WHERE SOMEWHAT COLDER AIR ALOFT WILL EXIST. MAX AND MIN
TEMPERATURES EXPECTED TO BE NEAR TO BELOW NORMAL THIS PERIOD ALONG
WITH COMFORTABLE HUMIDITIES. FOR FARMERS THIS WILL BE EXCELLENT HAY
CUTTING WEATHER.

..HAASE..

&&
.AVIATION...
A COLD FRONT WILL BRING A SHORT 1 TO 2 HOUR PERIOD OF IFR TO LIFR
STRONG THUNDERSTORMS AND STRONG WINDS TO ALL SITES BETWEEN 20Z AND
01Z. IN ANY SITE...THESE CONDITIONS SHOULD LAST UNDER 1 HOUR.  AFTER
THE STORMS MOVE THROUGH...A QUICK RETURN TO PERSISTENT VFR WEATHER
IS EXPECTED.  THE STORMS ARE EXPECTED TO IMPACT CID AT 20-21Z...DBQ
AT 21-23Z...MLI AT 23-01Z...AND BRL AT 23-01Z.  AGAIN...WITHIN THESE
WINDOWS...THE STORM WILL LAST UNDER 1 HOUR...AND VFR WEATHER WILL BE
FOUND IN THE WAKE OF THEM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN/HAASE
Hazardous weather outlook, Jun 27, 3:55 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT SAT JUN 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE OUTLOOK AREA FOR MID AFTERNOON THROUGH EARLY
EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL PUSH ACROSS THE AREA FROM MID AFTERNOON THROUGH
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. THERE IS ALSO A LOW POTENTIAL FOR
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.

HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS. RELATIVELY
FAST MOVEMENT OF STORMS WILL LIMIT RAINFALL AMOUNTS TO LESS THAN 1
INCH IN MOST LOCATIONS AND THE THREAT OF FLASH FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
EVENING.

SHEETS

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 27, 3:18 PM CST
Where
Washington County, 0.46 mi NNE of Washington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.276, -91.675

Thunderstorm Wind, Jackson

When
June 27, 3:30 PM CST
Where
Jackson County, 1.02 mi W of Emeline
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.150, -90.850

Wind gusts were estimated to be 60 mph about 1 mile west of Emeline, IA around 430 pm June 27.

Thunderstorm Wind, Washington

When
June 27, 3:40 PM CST
Where
Washington County, 1.25 mi ENE of Ainsworth
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.290, -91.550

Wind gusts estimated to be 60 mph blew over a parked semi truck near the junction of Highway 218 and Highway 92 near Ainsworth, IA around 440 pm June 27.

Thunderstorm Wind, Muscatine

When
June 27, 4:01 PM CST
Where
Muscatine County, 1.25 mi WNW of Muscatine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -91.070

Wind gusts were estimated to be 60 mph about 1 mile north of Muscatine, IA around 501 pm June 27.

Thunderstorm Wind, Muscatine

When
June 27, 4:02 PM CST
Where
Muscatine County, 0.97 mi N of Wilton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.594, -91.021

Wind gusts estimated to be 50 to 60 mph blew down some branches on the northwest side of Wilton, IA around 502 pm June 27.

Thunderstorm Wind, Jackson

When
June 27, 4:22 PM CST
Where
Jackson County, 0.06 mi SW of Sabula
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.069, -90.171

Wind gusts estimated to be 60 mph blew a pontoon boat onto a car in Sabula, IA around 522 pm June 27.

Thunderstorm Wind, Scott

When
June 27, 4:30 PM CST
Where
Scott County, 0.34 mi WSW of Davenport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.528, -90.586

Wind gusts estimated to be 70 mph snapped a 1 foot diameter tree in half at 8th St and Warren St in Davenport, IA around 530 pm June 27.

Thunderstorm Wind, Scott

When
June 27, 4:30 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -90.600

Wind gusts were estimated to be 60 mph in Davenport, IA around 530 pm June 27.

Thunderstorm Wind, Scott

When
June 27, 4:30 PM CST
Where
Scott County, 0.36 mi NE of Davenport to 0.77 mi SSE of Davenport
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.533, -90.575

Wind gusts estimated to be 70 mph blew down several trees and tree branches in downtown Davenport, IA around 530 pm June 27. A large tree fell onto McKay Music near the intersection of Brady Street and 13th Street.

Thunderstorm Wind, Scott

When
June 27, 4:37 PM CST
Where
Scott County, 0.69 mi S of Panorama Park
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.540, -90.470

Wind gusts estimated to be 70 mph blew a tree down in Riverdale, IA around 537 pm June 27.

Thunderstorm Wind, Clinton

When
June 27, 4:40 PM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.840, -90.230

Wind gusts estimated to be 70 mph blew down power lines in Clinton, IA around 540 pm June 27.

Thunderstorm Wind, Scott

When
June 27, 4:40 PM CST
Where
Scott County, 1.55 mi W of Princeton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.670, -90.380

Wind gusts estimated to be 70 mph blew down some power lines about 1 mile west of Princeton, IA around 540 pm June 27.

Thunderstorm Wind, Scott

When
June 27, 4:40 PM CST
Where
Scott County, 0.96 mi SSE of Bettendorf
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.517, -90.513

A 60 mph wind gust was measured by the IDOT RWIS site RQCI4 on the Interstate 74 bridge going over the Mississippi River at 540 pm June 27.

Thunderstorm Wind, Clinton

When
June 27, 4:40 PM CST
Where
Clinton County, 3.08 mi N of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.874, -90.209

Wind gusts estimated to be 70 mph blew down some trees and power lines along the 3500 block of Main Avenue (Highway 136) on the north side of Clinton, IA around 540 pm June 27.

Thunderstorm Wind, Scott

When
June 27, 4:45 PM CST
Where
Scott County, 3.68 mi W of Le Claire
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.596, -90.351

Wind gusts estimated to be 70 mph blew down some trees in Le Claire, IA around 545 pm June 27.

Thunderstorm Wind, Lee

When
June 27, 5:20 PM CST
Where
Lee County, 1.72 mi WSW of Ft Madison
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -91.350

Wind gusts estimated to be 70 mph blew down some trees in Fort Madison, IA around 620 pm June 27. A power outage was also observed.

Hail, Des Moines

When
June 27, 6:06 PM CST
Where
Des Moines County, 1.48 mi NNE of Lenox Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.850, -91.120

Quarter-sized hail fell about 3 miles north of Burlington, IA around 706 pm June 27.

Hail, Des Moines

When
June 27, 6:10 PM CST
Where
Des Moines County, 1.48 mi NNE of Lenox Park
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.850, -91.120

Half dollar-sized hail fell about 3 miles north of Burlington, IA around 710 pm June 27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184374, 184376, 184378, 184380, 184382, 184384, 184387, 184388, 184390, 184391, 184393, 184395, 184398, 184413, 184400, 184403, 184404, 184405.